Serum Side Effects- Can Serum Be Bad for Your Skin?

Can your serum be the reason why you’re breaking out? Can serum have any side effects on your skin? Serums are highly lauded by experts and skincare enthusiasts, and everything said about these products is correct.

However, sometimes, especially with different skin types, it is likely that your skin doesn’t like the feel of the serum on it and you begin to experience slight inconveniences like skin redness, itching, and your skin may even breakout.

More so, all serums are not created equally. They are formulated with different active ingredients that target different skin issues. Therefore, it is possible to experience side effects from using serums. Let’s take a look at the likely downsides of using serums.

Can Serum Cause Pimples?

Serum can cause your skin to break out with pimples if you use a serum that contains comedogenic ingredients on oily and acne-prone skin. These ingredients will clog your pores and aggravate oily skin.

Also, when you use the wrong formula on your skin or use too many actives at a time, it could lead to a breakout of pimples. Another reason why you have pimples after using serum could be because your skin is trying to adjust to a new product.

This breakout is a skin purge that shouldn’t last long. As a part of the purge process, your skin undergoes detoxification and automatically adjusts to the new product. It should only last a few weeks. Otherwise, discontinue the use of the serum and see an expert for advice.

Can Serum Cause Whiteheads?

When your skin breaks out with whiteheads after using serum, it’s a sign of skin purge. The whiteheads could be a bother and dropping the serum can be quite tempting. However, you shouldn’t because it could be a sign that the serum is working.

Certain active ingredients like salicylic acid, glycolic acid, and retinol could cause such skin breakouts when your skin is acclimatizing to the ingredient. This shouldn’t be a cause for alarm. The breakout naturally clears off after a few weeks.

In addition, whiteheads are a form of acne. It could also be a result of using the wrong formula for your skin.

Does Serum Cause Blackheads?

Oily and acne-prone skin is naturally prone to developing blackheads when your pores become clogged with excess sebum. When you overuse a hydrating serum, it could lead to blackheads breakout.

Your skin is over hydrated and produces too much sebum. The oil clogs your pores and forms open comedones (blackheads). When you use a comedogenic serum, it can aggravate bumps and cause more breakouts than you were managing.

Serums that contain active ingredients which treat acne and trigger cell turnover also show this side effect as part of the skin purge.

SEE: Why Your Serum Is Clogging Your Pores

Does Serum Burn?

On first-time use of some serums, you may experience a tingling sensation in your skin. It comes as a burning sensation and it naturally shouldn’t last long. After a while, it eases off because your skin settles in with the new product and it opens up to the amazing benefits.

Your serum could be burning your skin because some products or ingredients in your routine have disrupted your skin barrier. Your skin becomes exposed and very sensitive. This is a result of the excessive use of exfoliating acids and retinoids on your skin.

Does Hyaluronic Acid Serum Have Side Effects?

A hyaluronic acid serum is a hydrating serum that works for every skin type. However, under certain conditions, you may experience side effects from using it. If your skin naturally doesn’t tolerate it (which is rare), you may experience slight inconveniences.

Additionally, if you apply hyaluronic acid serum during harsh weather conditions like winter without following up with a moisturizer to seal in moisture, it turns against your skin. As a humectant, it attracts moisture from your environment and pulls it down to your skin.

But when there is no moisture in the environment, it draws moisture from the deep layers of your skin and strips it of moisture. Your skin becomes dehydrated, flaky, and itchy. It may also compensate with an overproduction of sebum.

SEE: How to Use Hyaluronic Acid Serum Correctly to Achieve Your Skin Goals

Does Retinol Serum Have Side Effects?

Retinol has an infamous reputation for drying out the skin and making your routine look like a disaster when you begin to use the serum. This is called the retinization process. Your skin has to adapt to retinol before it can stimulate collagen synthesis and reverse the signs of aging.

Also, because of its peculiar nature, you should first introduce retinol to your skin in small concentrations. When you skip this part, it becomes too much for your skin and you experience problems like skin redness, irritations, and peeling (which should go away after 3-4 weeks).

For this reason, you must never apply retinol without using a moisturizer afterward. Moreover, retinol can make your skin photosensitive. Therefore, you must use sunscreen before stepping out in the morning.

SEE: How to Use Retinol Serum Effectively for a Beauty Boost

Does Niacinamide Serum Cause Side Effects?

Niacinamide serums rarely cause any side effects when you use them. On the off chance that you experience any side effects, it could be because your skin is trying to get used to the active ingredient. The common side effects are a tingling sensation, itching, and skin redness.

People who have certain skin allergies or whose skin is undergoing allergic reactions shouldn’t use niacinamide serum. Otherwise, it could worsen the reaction.

Does Vitamin C Serum Have Any Side Effect on Your Skin?

Vitamin C is generally safe for every skin type but it’s quite unstable. This is why it usually contains many other ingredients in its serum to stabilize it. These additives can make the serum quite harsh on your skin.

Additionally, you may experience skin redness, irritations, and dryness on the first-time application of vitamin C serum or when you use it in high concentrations. Always apply moisturizer over the serum to counter these side effects even before they set in.

SEE: Are Serums Good for Your Skin? The Necessity of a Serum in Your Routine

Serum Side Effects on Hair

Just like with skin serums, hair serums are not without their buts. Some serums are meant for the scalp while some are meant for the length of your hair. When you apply hair serum on your scalp, it can lead to build-up and greasiness which is not good for scalp health.

Hair serums that contain silicone as their base ingredient are great for hair volume and protecting your strands. However, when used in excess they leave product build-up, weigh down your hair and leave it looking dull. This can make your stands brittle and eventually break.

It also makes your strands limp with split ends. Other side effects include dry scalp, itching and flaking, scalp inflammation, frizzy hair, and short-lived colored hair.

SEE: Is Hair Serum Better Than Oil? Their Differences & the Best Choice to Make

FAQs

Does serum clog pores?

Your serum could likely be clogging your pores. When you use too much serum, apply too much oil-based serum or use a serum that contains comedogenic ingredients, it could clog your pores.

Is serum safe for every skin type?

Generally, serums are safe for every skin type but before you fully incorporate a serum into your routine, you should carry out a patch test to be sure the serum is 100% tolerable by your skin.

Also, take a look at the ingredients list to be sure there are no ingredients that will discomfort your skin.

Can you use expired serum?

Serums do expire but they do not pose any threat to your skin. When serums expire, they lose the good stuff they are made of and may change color. Skincare experts say you can use an expired serum but you should throw it away before a year.

Conclusion

Serums are very gentle, highly hydrating, and compatible with almost, if not every skin type. However, when you get it wrong with the formula you apply and how you apply it, you could deprive your skin of the amazing benefits of using a serum.

You can say the serum turns against your skin and does otherwise. The good news is none of the side effects of serums are permanent. It’s either a part of the acclimatization process which will stop after a few days or an easily reversible effect.

To be on the safer side, always do a patch test with the serum before you begin to use it fully.

Thanks for reading.

Serum101 is the best place to get answers to your many questions about serums and how to use them.